Alert archive / Maine / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 38, NWS Caribou, ME

August 9, 2012Hancock County, Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 9, 2012, 4:04 PM EDT for Hancock County, Penobscot County, Maine. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2012, 4:04 PM EDT (20:04 UTC)
Expired
Aug 9, 2012, 5:00 PM EDT
In force
56 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

Counties Hancock County, ME, Penobscot County, ME

The radar

The Caribou radar (KCBW), 138 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

057 
WUUS51 KCAR 092004
SVRCAR
MEC009-019-092100-
/O.NEW.KCAR.SV.W.0038.120809T2004Z-120809T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
404 PM EDT THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
  THIS INCLUDES THE CITIES OF...OLD TOWN...BANGOR...
  NORTH CENTRAL HANCOCK COUNTY IN SOUTHEAST MAINE...

* UNTIL 500 PM EDT

* AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF KENDUSKEAG...OR 11 MILES EAST OF NEWPORT...AND MOVING
  NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HERMON...EAST CORINTH...BREWER...VEAZIE AND ORONO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4521 6852 4488 6834 4471 6914 4494 6926
TIME...MOT...LOC 2003Z 245DEG 29KT 4488 6905

$$

NORCROSS
2 follow-up statements
970 
WWUS51 KCAR 092036
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
436 PM EDT THU AUG 9 2012

MEC009-019-092100-
/O.CON.KCAR.SV.W.0038.000000T0000Z-120809T2100Z/
PENOBSCOT ME-HANCOCK ME-
436 PM EDT THU AUG 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTH CENTRAL HANCOCK AND SOUTHWESTERN PENOBSCOT COUNTIES...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED BETWEEN CARMEL AND HERMON MOVING NORTHEAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BRADLEY...MILFORD...ARGYLE...COSTIGAN...GREENBUSH AND GREENFIELD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4521 6852 4488 6834 4471 6914 4494 6926
TIME...MOT...LOC 2033Z 245DEG 29KT 4498 6874

$$

NORCROSS
718 
WWUS51 KCAR 092057
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
457 PM EDT THU AUG 9 2012

MEC009-019-092106-
/O.EXP.KCAR.SV.W.0038.000000T0000Z-120809T2100Z/
PENOBSCOT ME-HANCOCK ME-
457 PM EDT THU AUG 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HANCOCK AND
SOUTHWESTERN PENOBSCOT COUNTIES WILL EXPIRE AT 500 PM EDT...

THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. THUS...THE 
WARNING WILL BE ALLOWED TO EXPIRE.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4521 6852 4488 6834 4471 6914 4494 6926
TIME...MOT...LOC 2056Z 245DEG 29KT 4506 6850

$$

NORCROSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:09 PM EDT, 55 minutes earlier.

Area forecast discussion, Aug 9, 3:09 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
309 PM EDT THU AUG 9 2012

.SYNOPSIS...
A LARGE AREA OF LOW PRESSURE WILL SLOWLY MOVE TOWARD AND ACROSS
THE REGION OVER THE WEEKEND. A SERIES OF DISTURBANCES WILL MOVE
ACROSS THE STATE IN ADVANCE OF THE LOW PRESSURE SYSTEM.
&&

.NEAR TERM /THROUGH FRIDAY/...
CURRENTLY A STATIONARY FRONT EXTENDS NORTHEASTWARD FROM LOW
PRESSURE OVER OHIO THROUGH NORTH CENTRAL MAINE. AT THE SAME TIME
STRONG HIGH PRESSURE IS CENTER TO THE NORTHWEST OVER JAMES BAY.
EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THIS FRONTAL
BOUNDARY LATER THIS AFTERNOON AND TONIGHT. TO INITIALIZE THE POP
GRIDS HAVE USED A BLEND OF THE NAM12...GFS40...SREF...CMCREG AND
ECMWF. WILL ALSO BLEND THE SAME GUIDANCE FOR QPF EXCEPT USE THE
NAM80. WILL INCREASE POP VALUES IN THE HIGHEST PERCENTAGE AREAS
THROUGH FRIDAY. EXPECT LIGHT WINDS THROUGH NEAR TERM PERIOD AND
HAVE USED BLEND OF NAM12 AND GMOS. FOR TEMPERATURE AND DEW POINT
USED GMOS TO INITIALIZE GRIDS THEN INCREASED MAXIMUM AND MINIMUM 1
TO 2 DEGREES.
&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
THE 12Z GFS WEAKENS A CLOSED H5 LOW OVER THE GREAT LAKES AND LIFTS
IT INTO NORTHERN QUEBEC DURING THIS TIME PERIOD.  A WARM FRONT IS
FORECAST TO LIFT THE THROUGH THE NORTHERN ZONES FRIDAY NIGHT WITH A
A ROUND OF STEADY RAIN.  THIS MODEL RUN IS NOT AS AGGRESSIVE IN
DEVELOPING A COASTAL LOW AND MOVING IT THROUGH EASTERN NEW
ENGLAND...ALTHOUGH IT IS STILL DEPICTED.  CONDITIONS IMPROVE ON
SUNDAY WITH A DRY SLOT WRAPPING AROUND THE FRONT SIDE OF THE H5
LOW AND INTO THE REGION. TEMPERATURES WILL BE BELOW NORMAL
SATURDAY AND NEAR NORMAL ON SUNDAY.
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE EXTENDED MODELS ARE IN GOOD GENERAL AGREEMENT THROUGH THE
PERIOD...WITH MINOR TIMING DIFFERENCES.

A LOW PRESSURE SYSTEM OVER THE SE OF JAMES BAY...WITH A FRONTAL
SYSTEM WRAPPED AROUND THE LOW INTO CNTRL NEW BRUNSWICK...SOUTH
ALONG THE ERN SEABOARD. A RIDGE OF THE BERMUDA HI EXTENDING NORTH
INTO THE CENTRAL PLAINS. A SECOND LOW PRESSURE SYSTEM MOVING INTO
THE CNTRL PLAINS. BOTH THE GFS AND ECMWF CONTINUE TO INDICATE THAT
THE SFC LOW SE OF JAMES BAY WILL BE VERTICALLY STACKED WITH ITS
ASSOCIATED 500 MB LOW. THE GFS MAINTAINS SEVERAL MINOR LOWS ALONG
THE FRONT EXTENDING SOUTH ALONG THE ATLANTIC SEABOARD. THE ECMWF
HINTS AT ADDITIONAL LOWS ALONG THE FRONT. MONDAY MORNING THE GFS
AND ECMWF REMAIN IN GOOD AGREEMENT. SFC AND UPPER LVL LOW REMAIN
VERTICALLY STACKED. A NEW PRIMARY LOW OVR ERN NEW
BRUNSWICK...CUTTING OFF THE OLD PARENT LOW. THE FRONT EAST ALONG
THE GULF STREAM. THE NEW LOW MOVES EAST INTO NRN IL. THE GFS
CONTINUES TO HAVE THIS LOW MORE DEVELOPED...WITH A SHORT WAVE TROF
MOVING THROUGH THE AREA...THE GFS CONTINUES TO SHOW EARLY SIGNS
THAT A SFC FRONT DEVELOPING. THE ECMWF ALSO SHOWS THIS LOW...A BIT
FARTHER SOUTH OVR ST LOUIS AS AN OPEN WAVE. ...IT DOES SHOW SOME
UPPER LVL SUPPORT...HOWEVER NOT AS STRONG AS THE GFS. BY TUESDAY
MORNING THE TREND CONTINUES...THE ERN LOW MOVES WELL EAST INTO THE
MARITIMES...THE COLD CORE LOW DRIFTS NORTH INTO NRN QUEBEC. THE
LOW OVER IL MOVES TO WRN OH. BOTH MODELS CONTINUE TO SHOW SHORT
WAVE SUPPORT FOR THE SFC SYSTEM. THE GFS CONTINUES TO BE MORE
DEVELOPED THAN THE ECMWF. TUESDAY EVENING THE LOW MOVES TO THE ERN
SEABOARD OVR DELMARVA. THE UPPER LVL SHORTWAVE DIGS
DEEPER...FRONTAL DEVELOPMENT OVR THE ATLANTIC STATES. A NEW LOW
SWINGS S THROUGH JAMES BAY INTO WRN ME. BOTH THE GFS AND ECMWF
SHOW DEVELOPMENT...HOWEVER THE GFS INDICATES SIGNIFICANTLY MORE
MOISTURE WITH THE SYSTEM. FROM WED EVENING TO THUR EVENING BOTH
MODELS KEEP THE SYSTEM STATIONARY WITH NO SIGNIFICANT SYSTEM
CHANGES. BY THE END OF THE PERIOD BOTH MODELS MOVE THE SYSTEM INTO
WRN NEW BRUNSWICK.

THE SHORTWAVE WAS EVIDENT IN BOTH MODELS THROUGH THE PERIOD. THE
SHORTWAVE INTENSITY APPEARS SIMILAR WITH BOTH MODELS. THE GFS
INDICATED MORE SFC DEVELOPMENT. AT THIS POINT IT APPEARS THAT
THERE WILL BE DEVELOPMENT OF A LOW IN THE MIDWEST THAT WILL TRACK
ACROSS THE STATES AND THRU MAINE BY THE END OF THE PERIOD.

LOADED GMOS WITH MINOR SMOOTHING OF THE SKY AND POP GRIDS.
ADJUSTED POPS DOWN WHERE CLOUD COVER DID NOT SUPPORT PCPN. LOADED
NAWAVE 4 FOR SEAS IN THE COASTAL WATERS. PLUS 25 PERCENT TO WNDS
FOR GUST OVR COASTAL WATERS...15 PERCENT OVER LAND.
&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: EXPECT VFR CONDITIONS NORTH AND IFR CONDITIONS TO
DEVELOP KBGR AND KBHB LATER TONIGHT DUE TO FOG AND LOW
CLOUDS.

SHORT TERM: IFR/MVFR CIGS AND VSBYS WILL BE POSSIBLE AT TAF SITES
FRIDAY NIGHT THROUGH SATURDAY NIGHT WITH PERIODS OF RAIN...SHOWERS
THUNDERSTORMS AND NIGHT TIME/EARLY MORNING PATCHY FOG.
&&

.MARINE...
NEAR TERM: HAVE BLENDED THE NAM12 AND GFS40 FOR WIND GRIDS THEN
REDUCED BLENDED VALUE BY 10 PERCENT TO ADJUST FOR STRONG MARINE
LAYER OVER COLDER SEA SURFACE TEMPERATURE. FOR WAVES: WITH LIGHT
WINDS EXPECT LONGER PERIOD WAVES FROM SOUTHEAST AT 8 SECONDS TO
DOMINATE.

SHORT TERM: WINDS AND WAVES ARE EXPECTED TO REMAIN BELOW SCA CRITERIA
THIS WEEKEND.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...MIGNONE
SHORT TERM...OKULSKI
LONG TERM...NORTON
AVIATION...MIGNONE
MARINE...MIGNONE/OKULSKI
Hazardous weather outlook, Aug 9, 4:27 AM EDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
427 AM EDT THU AUG 9 2012

MEZ001>006-010-011-015>017-029>032-100830-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
427 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-100830-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
427 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:32 PM EDTAreal Flood AdvisoryCARPenobscot, Washington2 hr

Nearby

Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.